Flood, Buffalo
- When
- April 10, 12:00 PM CST to April 30, 11:59 PM CST
- Where
- Buffalo forecast zone
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Heavy rains, combined with snow melt runoff, caused the Mississippi River to reach near record levels. In fact, at most locations the water reached levels second only to the all-time flood of record, which occurred in April 1965.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Heavy rains, combined with snow melt runoff, caused the Mississippi River to reach near record levels. In fact, at most locations the water reached levels second only to the all-time flood of record, which occurred in April 1965. The Mississippi River at La Crosse (La Crosse County) crested at 16.4 feet on April 18, which was the third all-time highest flood on record. Hardest hit was the Prairie du Chien area (Crawford County) and points southward, where flood waters did considerable damage to businesses and homes. Overall damage due to the high water was estimated around 6 million dollars. This resulted in Buffalo, Trempealeau, La Crosse, Vernon, Crawford and Grant County being eligible for state disaster relief funds. Water levels began dropping during the latter part of the month, but remained above flood stage through early May.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 10, 2:07 AM CST, 9 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 AM CDT TUE APR 10 2001 MAIN FORECAST CONCERNS THIS PACKAGE...TEMPERATURES TODAY...THEN PRECIPITATION CHANCES AND AMOUNTS TONIGHT THROUGH WED NIGHT. DATA ANALYSIS AT 07Z SHOWED LOW PRESSURE STRENGTHENING OVER EASTERN CO...WITH A STATIONARY FRONT STRETCHED OUT TO THE EAST ACROSS KS INTO CENTRAL MO/IL. MOIST...UNSTABLE AIRMASS IN PLACE SOUTH OF THE FRONT WITH DEWPOINTS IN THE LOW-MID 60S. A WEAK RIDGE OF HIGH PRESSURE EXTENDED ACROSS WI INTO IA. EAST/SOUTHEAST FLOW AROUND THE HIGH...INFLUENCED BY LK MI...WAS RESPONSIBLE FOR WIDESPREAD LOW CLOUDS ACROSS THE REGION EARLY THIS MORNING. EXCEPTION WAS A HOLE OVER MOST OF CENTRAL MN. THIS MOISTURE/LOW CLOUDS NOT BEING HANDLED WELL BY MESO-ETA CLOUD PRODUCT AT ALL. 00Z MODELS LOOK TO HAVE INITIALIZED WELL...AND LOOK TO HAVE DECENT HANDLE ON SURFACE AND UPPER FEATURES EARLY THIS MORNING. AVN LOOKED TO HAVE INITIALIZED BEST WITH JET ENERGY OFF PAC COAST AND WEST OF BAJA CA...WHILE ETA LOOKED TO HAVE BEST HANDLE ON WEAKENING UPPER LOW OVER ND/NORTHERN MN. ALL MODELS TOO WEAK WITH DEVELOPING LEE LOW OVER CO/NM EARLY THIS MORNING...AS WAS THE TREND WITH SYSTEM THAT IMPACTED THE REGION ON 4/6-7. MODELS OFFERING SIMILAR SOLUTIONS THRU 48-60HRS...THOUGH DO SHOW SOME MINOR DIFFERENCES IN STRENGTH/ TIMING OF FEATURES ACROSS THE REGION IN 36-60HR TIME FRAME. NGM FASTEST...AVN SLOWEST. HOWEVER...DIFFERENCES APPEAR TO HAVE LITTLE IMPACT ON THE SENSIBLE WEATHER THROUGH WED NIGHT. ALL MODELS EJECT SIGNIFICANT SHORTWAVE OUT OF THE WESTERN U.S. TROUGH THIS FORECAST PERIOD. SYSTEM LIFTS OUT NEGATIVELY TILTED... AND ACROSS THE REGION WED AND WED NIGHT. DEEP SURFACE LOW DEVELOPS IN THE CENTRAL PLAINS AND TRACKS NORTHEAST TOWARD KDLH BY 12/12Z... VERY SIMILAR TO SYSTEM OF 4/6-7. AREA UNDER NOSE OF STRENGTHENING LOW LEVEL JET TONIGHT/WED. PLENTY OF ISENTROPIC LIFT GENERATED BY LOW LEVEL JET OVER STATIONARY FRONT...COUPLED WITH STRONG 300MB AGEOSTROPHIC MOTION/DIVERGENCE ALOFT. DEEP LIFTING GENERATED...WITH PRECIPITABLE WATERS IN THE 1.0 TO 1.5 INCH RANGE. NCEP-HPC ASSESSMENT IN QPFPFD/QPFERD LOOKS ON TARGET. SOILS/RIVERS ACROSS THE AREA CANNOT TAKE MUCH IN THE WAY OF ADDITIONAL RAINFALL AT THE PRESENT TIME. WILL ISSUE ESF HI-LITING HEAVY RAIN POTENTIAL TONIGHT/WED AND RENEWED FLOODING THREATS ON AREA RIVERS. SPC SWODY1 WITH SLIGHT RISK ACROSS SOUTHERN THIRD OF FORECAST AREA TONIGHT... WITH FRONT LIFTING NORTH AS A WARM FRONT ACROSS CENTRAL IA/NORTHERN IL...LOOKS GOOD TOO. IN THE SHORT TERM...LOW LEVEL EAST/SOUTHEAST FLOW CONTINUES OVER THE AREA TODAY. LOW CLOUDS/MOISTURE TRAPPED UNDER THE INVERSION NORTH OF THE STATIONARY FRONT NOT LIKELY TO GO ANYWHERE. INCREASING MOISTURE/ LIFT ALOFT WILL NOT HELP EITHER. MUCH LIKE MONDAY...WILL TRIM HIGHS QUITE A BIT FROM GUIDANCE FOR TODAY...AN HOPE THEYRE TRIMMED ENOUGH. WITH COOLER HIGHS TODAY...MAY SEE STEADY/SLOWLY RISING TEMPS TONIGHT AS WARM ADVECTION KICKS IN AND FRONT STARTS TO LIFT NORTH...SO DID NOT STRAY FAR FROM GUIDANCE LOWS FOR TONIGHT. SPLIT DIFFERENCE OF GUIDANCE HIGHS/LOWS FOR WED/WED NIGHT. FAVORED NGM-FWC POPS FOR TODAY...THEN CATEGORICAL/LIKELY FOR TONIGHT/WED. AS SYSTEM PASSES WED NIGHT AND LOW LEVEL COLD ADVECTION/DOWNWARD MIXING SPREADS ACROSS THE REGION...ANOTHER WIND EVENT IN STORE FOR THE AREA ON THU. .LSE...NONE. RRS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1159 AM CDT TUE APR 10 2001 HAZARD - THUNDERSTORMS. SOME POSSIBLY SEVERE AFTER 3 AM WEDNESDAY MORNING. FLOODING IS ALSO A CONCERN ACROSS ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. TIMING - THUNDERSTORMS...STARTING AFTER 7 PM AND THEN EXTENDING THROUGH THE OVERNIGHT HOURS. FLOODING...9 PM THROUGH THE OVERNIGHT HOURS. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - A STRONG STORM SYSTEM WILL BEGIN TO DEVELOP ACROSS THE SOUTHERN PLAINS TONIGHT AND THEN APPROACH THE UPPER MISSISSIPPI VALLEY ON WEDNESDAY AFTERNOON. THE WARM FRONT ASSOCIATED WITH THIS SYSTEM WILL PUSH SLOWLY NORTH TONIGHT...AND BY MORNING...IT WILL BE LOCATED OVER CENTRAL IOWA. THUNDERSTORMS WILL GRADUALLY DEVELOP ACROSS THE AREA THIS EVENING AND THEN CONTINUE THROUGH THE OVERNIGHT HOURS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE AFTER 3 AM WEDNESDAY MORNING. MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. IN ADDITION...THE HEAVY RAIN FRSOM THESE THUNDERSTORMS WILL AGGRAVATE THE ONGOING FLOODING SITUATION ACROSS THE AREA TONIGHT. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED EARLY WEDNESDAY MORNING. BOYNE
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238062, 5238063, 5238064, 5238065, 5238066, 5238067.